Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 46, NWS Norman, OK

April 6, 20014 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 6, 2001, 8:00 PM CDT for 4 counties in Oklahoma. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 6, 2001, 8:00 PM CDT (01:00 UTC)
Expired
Apr 6, 2001, 8:45 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dewey County, OK, Major County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 52 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 8:00 PM CDTThunderstorm Wind 53 MMutual, OKWind was measured by Oklahoma mesonet.
Apr 6, 8:05 PM CDTThunderstorm Wind 52 EWaynoka, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 7:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2001-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2001-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 070104
SVROKC
OKC003-011-043-093-151-153-070145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
800 PM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALFALFA COUNTY
  BLAINE COUNTY 
  DEWEY COUNTY 
  MAJOR COUNTY 
  WOODS COUNTY 
  WOODWARD COUNTY 

* UNTIL 845 PM CDT

* AT 758 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE   
THUNDERSTORMS FROM 22 MILES NORTHWEST OF ALVA...TO 10 MILES 
SOUTHWEST OF TALOGA...MOVING NORTHEAST AT 55 MPH. THE TORNADO 
WARNING FOR WOODWARD AND DEWEY COUNTIES WILL BE REPLACED BY THIS 
SEVERE THUNDERSTORM WARNING. THE CIRCULATION DETECTED EARLIER HAS 
WEAKENED.

* LOCATIONS IN THE WARNING INCLUDE ALVA...TALOGA...FAIRVIEW... 
CHEROKEE...AND OKEENE.

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS IN EXCESS OF 70 MPH ARE 
LIKELY WITH THIS LINE OF SEVERE THUNDERSTORM.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE
IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A
TORNADO IS SIGHTED.



LAT...LON 3701 9903 3647 9898 3582 9914 3583 9825
          3682 9813 3698 9813

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:50 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 6, 3:50 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT FRI APR 6 2001

TOO MUCH GOING ON TO GET VERY FANCY WITH THE DISCUSSION....

AN EXTREMELY VIGOROUS STORM SYSTEM MOVING FROM THE SOUTHWESTERN
STATES IS EXPECTED TO BRING SEVERE STORMS AND HIGH WINDS TO MUCH OF
THE FORECAST AREA TONIGHT.  SEE SPC PRODUCTS FOR DETAILS ON THE
THUNDERSTORM/TORNADO POTENTIAL.  THERE IS ALSO A CHANCE OF
CONTINUING STORMS... ALTHOUGH PROBABLY NOT SEVERE... FOR SEVERAL
HOURS AFTER THE MAIN SQUALL LINE PASSES.

AWESOME WINDS OVER EASTERN NEW MEXICO AND WESTERN TEXAS ARE EXPECTED
TO ADVANCE INTO THE WESTERN PART OF OUR FORECAST AREA BEFORE
NIGHTTIME EFFECTS CAUSE THEM TO WEAKEN.  THIS IS THE REASON FOR THE
HIGH WIND WARNING FOR THIS EVENING.

THE FRONTAL SYSTEM ASSOCIATED WITH THIS STORM IS EXPECTED TO STALL
JUST SOUTHEAST OF THE FORECAST AREA.  AS IT MEANDERS ACROSS THAT
REGION... THERE WILL BE CHANCES OF SHOWERS AND THUNDERSTORMS AGAIN
FROM LATE THIS WEEKEND THOUGH MUCH OF NEXT WEEK... ESPECIALLY IN THE
SOUTHEAST HALF OF THE AREA.

ZONE FORECAST SHOULD BE AVAILABLE SHORTLY AFTER 4 PM.

FCSTID = 23 = CMS

OKC   58  79  57  79 /  70  10  10  20
HBR   53  77  53  79 /  70  10  10  20
SPS   56  80  56  80 /  60  10  10  20
GAG   51  76  50  79 /  80   0   0  10
PNC   56  77  54  79 /  80  10  10  10
DUA   60  80  57  80 /  70  20  10  20

.OUN...
OK...HIGH WIND WARNING THIS EVENING... WESTERN HALF OF FA.
     WIND ADVISORY TONIGHT ALL ZONES.
TX...HIGH WIND WARNING THIS EVENING... ALL ZONES.
     WIND ADVISORY LATER TONIGHT... ALL ZONES.

In the hours before

Local storm report, Apr 6, 7:22 PM CDT, 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
722 PM CDT FRI APR 06 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CHEYENNE                  OK   58 MPH WIND GUST
04/06/01   ROGER MILLS                    MEASURED BY OKLAHOMA
                                          MESONET

0655 PM    CHEYENNE                  OK   59 MPH WIND GUST
04/06/01   ROGER MILLS                    MEASURED BY OKLAHOMA
                                          MESONET

0708 PM    LAVERNE                   OK   .88 INCH HAIL
04/06/01   HARPER                         REPORTED BY NWS COOP
                                          OBSERVER

0711 PM    GAGE                      OK   66 MPH WIND GUST
04/06/01   ELLIS                          MEASURED BY ASOS

KT
Local storm report, Apr 6, 7:43 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT FRI APR 06 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0733 PM    HARMON                    OK   1.75 INCH HAIL
04/06/01   ELLIS                          REPORTED BY FIRE DEPART

0730 PM    9 S BUFFALO               OK   60 MPH WIND GUST
04/06/01   HARPER                         REPORTED BY PUBLIC

CW
Local storm report, Apr 6, 7:51 PM CDT, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT FRI APR 06 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    5 NE ARNETT               OK   .88 INCH HAIL
04/06/01   ELLIS                          HAIL COVERING GROUND
                                          SPOTTER REPORT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:07 PM CDTTornado WarningOUNEllis, Roger Mills23 min
Apr 6, 7:23 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Ellis, Major, Roger Mills, Woodward52 min
Apr 6, 7:23 PM CDTSevere Thunderstorm WarningOUNHarper, Woods52 min
Apr 6, 7:23 PM CDTSevere Thunderstorm WarningOUNBeckham, Washita52 min
Apr 6, 7:31 PM CDTTornado WarningOUNDewey, Ellis, Woodward29 min
Apr 6, 8:00 PM CDTSevere Thunderstorm WarningOUNAlfalfa45 min
Apr 6, 8:00 PM CDTSevere Thunderstorm WarningOUNBlaine45 min
Apr 6, 8:45 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant45 min
Apr 6, 8:45 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher, Major45 min
Apr 6, 9:28 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.